Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Des Moines, IA

June 21, 20195 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 21, 2019, 7:24 AM CDT for 5 counties in Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2019, 7:24 AM CDT (12:24 UTC)
Expired
Jun 21, 2019, 1:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Boone County, IA, Calhoun County, IA, Greene County, IA, Sac County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:30 AM CDTFLASH FLOOD4 E Lake City, IACALHOUN COUNTY SHERIFF HAD A REPORT OF WATER OVER THE ROAD AT THE JUNCTION OF HWY 4 AND HWY 75 EAST OF LAKE CITY.
Jun 21, 10:10 AM CDTFLASH FLOOD4 Nne Schaller, IALOCAL LAW ENFORCEMENT REPORTS ROAD CLOSURE DUE TO FLOODING NEAR THE INTERSECTION OF ESTER AVE AND 170TH STREET.
Jun 21, 11:52 AM CDTHEAVY RAIN 4.83 S Lake City, IASHERIFF DEPUTY FROM CALHOUN COUNTY MEASURED 4.8 INCHES OF RAIN IN HIS RAIN GAUGE FROM THE STORMS THIS MORNING. LOCATION IS ESTIMATED, BUT REPORTED TO BE 3 MILES SOUTH OF LAKE CITY ALONG THE NORTH RACCOON RIVER.
Jun 21, 12:00 PM CDTHEAVY RAIN 2.75Gowrie, IADELAYED REPORT. RAINFALL FROM THURSDAY NIGHT INTO FRIDAY MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-711 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WGUS53 KDMX 211224
FFWDMX
IAC015-025-073-161-187-211830-
/O.NEW.KDMX.FF.W.0011.190621T1224Z-190621T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
724 AM CDT Fri Jun 21 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Greene County in west central Iowa...
  Southern Webster County in central Iowa...
  Sac County in west central Iowa...
  Calhoun County in west central Iowa...
  Western Boone County in central Iowa...

* Until 130 PM CDT Friday.

* At 722 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Three to up to 4 inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Boone, Jefferson, Sac City, Rockwell City, Ogden, Lake City, Lake
  View, Gowrie, Odebolt, Black Hawk Lake, South Twin Lake, Dayton,
  Grand Junction, Wall Lake, Schaller, Scranton, Early, Churdan,
  Farnhamville and Lohrville.

Additional rainfall amounts of a half inch to an inch will be 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4256 9539 4256 9492 4237 9435 4221 9392
      4191 9389 4203 9463 4221 9463 4221 9532
      4247 9532 4248 9539

$$

Beerends
1 follow-up statement
677 
WGUS73 KDMX 211829
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
129 PM CDT Fri Jun 21 2019

IAC015-025-073-161-187-211838-
/O.EXP.KDMX.FF.W.0011.000000T0000Z-190621T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IA-Webster IA-Sac IA-Calhoun IA-Boone IA-
129 PM CDT Fri Jun 21 2019

...THE FLASH FLOOD WARNING FOR GREENE...SOUTHERN WEBSTER...SAC...
CALHOUN AND WESTERN BOONE COUNTIES WILL EXPIRE AT 130 PM CDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4256 9539 4256 9492 4237 9435 4221 9392
      4191 9389 4203 9463 4221 9463 4221 9532
      4247 9532 4248 9539

$$

Zogg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 5:56 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 21, 5:56 AM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
556 AM CDT Fri Jun 21 2019

.DISCUSSION.../Today through Thursday/
Issued at 310 AM CDT Fri Jun 21 2019

MCS currently ongoing across south central Nebraska with additional
activity developing further west as a 50+ kt low level jet(LLJ)
continues to fuel the storms. The LLJ will shift further east this
morning and will bring increasing instability to southwest Iowa and
should help the MCS to maintain intensity as it reaches central and
south central Iowa. Several of the CAM solutions are weakening the
currently leading edge of the thunderstorms with the western new
development overtaking the lead storms as it reaches the forecast
area. Another area of storms may develop in advance of the MCS into
central Iowa where increasing elevated instability along a stronger
push of theta-e advection centered around 750 mb. These storms could
develop a large hail threat given increasing instability and
steepening lapse rates aloft. These storms should rapidly move east
through the area this morning but could produce local rainfall
amounts of 1-2 inches. Another concern that is being hinted at by
the CAMs and fits the situation is the development of a wake low
this morning with the most favored region being north of Highway 30.
The threat for a broad area of easterly winds in excess of 50 kts
will be the primary threat. Should the wake low develop, a High Wind
Warning may be necessary.

CAM solutions continue to suggest quick thunderstorm redevelopment
this afternoon in central and south central Iowa. There seems to be
a narrow window for this to occur before the elevated mixed
layer(EML) intensifies and caps the region. Model raw precipitation
chances look much too high later this afternoon and into the early
evening with the EML in place. A more plausible scenario is
increasing saturation below the EML that could lead to broad stratus
development and possibly drizzle. For this reason, have also lowered
high temperatures today with the low level saturation not allowing
for much warming. Thus after this mornings convection, the severe
weather threat is quite conditional.

The LLJ cranks back up towards midnight and combined with the
arrival of another impulse lifting through the southwest flow, may
be sufficient for additional thunderstorm development. The EML
intensifies once again late tonight into Saturday and may maintain
much of the day and keep the area storm free. Do have chance pops in
the forecast but that is to mainly capture and potential development
late in the afternoon. A more likely scenario is redevelop again
overnight as another strong short wave arrives along with the
increasing LLJ. The primary upper level system will eject out of the
intermountain west Sunday and Sunday night and will bring additional
showers and thunderstorms to the state, possibly lingering into
Monday morning. This activity could produce additional severe storms
and locally heavy rainfall. The heaviest rainfall potential today
through Sunday night is still projected over the southern half of
Iowa where 1 to 3 inches of rain are possible with the usual locally
higher amounts. Conditions for efficient rainfall rates are possible
at times during the period with PWATs increasing to near 2 inches at
times along with warm cloud depths over 12 kft. Therefore, despite
the general rainfall amounts mentioned, a few areas with heavy
rainfall rates could experience flash flooding and rises on local
streams.

Little chance beyond Monday. The biggest feature for the extending
is the building upper ridge into the Central and Northern Plains
which likely will bring more summer like heat to the state by the
mid to late part of the week. High temperatures in the 90s certainly
will be possible across portions of the state.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 552 AM CDT Fri Jun 21 2019

Thunderstorms will move across the area this morning. The storms
may contain small hail and gusty winds. An area of stronger winds
may develop on the backside of the storms near KMCW/KFOD by late
morning. MVFR to local IFR cigs are expected as the storms depart.
Additional redevelopment is possible near KDSM/KOTM late afternoon
and evening. A few patches of fog and IFR/MVFR cigs will persist
through much of the night.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 21, 3:49 AM CDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
349 AM CDT Fri Jun 21 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-220900-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
349 AM CDT Fri Jun 21 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms will move across the area this morning. Quarter
sized hail and damaging wind gusts in excess of 60 mph are
possible. Additional storms are possible especially especially
over southern Iowa late this afternoon and overnight with a few
severe storms possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional rounds of storms are anticipated over the weekend
mainly Saturday night into Monday. A few severe storms and locally
heavy rainfall will be possible during the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation might be needed at times over the next several
days.

In the hours before

Special weather statement, Jun 21, 5:21 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Des Moines IA
521 AM CDT Fri Jun 21 2019

IAZ047-211045-
Boone IA-
521 AM CDT Fri Jun 21 2019

...NICKEL HAIL POSSIBLE...

At 521 AM CDT, Doppler radar was tracking a strong thunderstorm near
Perry, moving north at 25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Boone, Ogden, Woodward, Boone Speedway, Boxholm, Pilot Mound, Fraser,
Beaver, Berkley, Boone Municipal Airport and Ledges State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Iowa.

LAT...LON 4221 9416 4221 9377 4186 9388 4186 9416
TIME...MOT...LOC 1021Z 187DEG 20KT 4191 9403

Beerends
Special weather statement, Jun 21, 5:50 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
550 AM CDT Fri Jun 21 2019

IAZ035-036-047-211145-
Hamilton IA-Boone IA-Webster IA-
550 AM CDT Fri Jun 21 2019

...NICKEL HAIL POSSIBLE...

At 549 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ogden, or 10 miles west of Boone, moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ogden, Dayton, Stratford, Harcourt, Boxholm, Pilot Mound, Fraser,
Beaver and Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4227 9418 4226 9386 4191 9396 4193 9417
      4221 9416 4221 9418
TIME...MOT...LOC 1049Z 186DEG 17KT 4201 9407

Beerends
Special weather statement, Jun 21, 6:38 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
638 AM CDT Fri Jun 21 2019

IAZ059-060-072-073-211230-
Polk IA-Madison IA-Dallas IA-Warren IA-
638 AM CDT Fri Jun 21 2019

...NICKEL HAIL POSSIBLE...

At 638 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Panora to 6 miles northwest of Lakeside Casino.
Movement was northeast at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
West Des Moines, Urbandale, Johnston, Clive, Waukee, Norwalk, Grimes,
Perry, Winterset, Adel, Dallas Center, Earlham, Granger, De Soto,
Woodward, Van Meter, Jordan Creek Town Center, Valley West Mall,
Avenue Of The Saints Event Center and Redfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central, central and west central Iowa.

LAT...LON 4116 9401 4145 9424 4160 9424 4160 9428
      4181 9428 4186 9423 4186 9395 4180 9379
      4131 9365 4116 9379
TIME...MOT...LOC 1138Z 210DEG 28KT 4169 9436 4110 9388

Beerends
Special weather statement, Jun 21, 6:47 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Des Moines IA
647 AM CDT Fri Jun 21 2019

IAZ082-083-093-094-211230-
Clarke IA-Ringgold IA-Union IA-Decatur IA-
647 AM CDT Fri Jun 21 2019

...GUSTY WINDS AND SMALL HAIL POSSIBLE...

At 646 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sun Valley Lake, or 16 miles southwest of Osceola, moving east at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Osceola, Leon, Lamoni, Sun Valley Lake, Lakeside Casino, Murray,
Lorimor, Kellerton, Grand River, Van Wert, Garden Grove, Davis City,
Woodburn, Decatur City, Weldon, Thayer, Pleasanton, Ellston,
Beaconsfield and Le Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Iowa.

LAT...LON 4058 9421 4116 9405 4116 9356 4059 9356
TIME...MOT...LOC 1146Z 266DEG 32KT 4090 9403

Beerends
Local storm report, Jun 21, 6:54 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
654 AM CDT FRI JUN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             2 W MURRAY              41.05N 93.98W
06/21/2019  M0.70 INCH       CLARKE             IA   TRAINED SPOTTER

            VERY BRIEF HEAVY RAINFALL FOLLOWED 15 TO 20
            SECONDS OF MAINLY DIME SIZED HAIL WITH A FEW
            QUARTER SIZED HAILSTONES.

&&

FAB
Special weather statement, Jun 21, 7:05 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
705 AM CDT Fri Jun 21 2019

IAZ047-048-059>061-073-074-211300-
Story IA-Boone IA-Marion IA-Jasper IA-Polk IA-Dallas IA-Warren IA-
705 AM CDT Fri Jun 21 2019

...GUSTY WINDS 40 to 50 MPH AND SMALL HAIL POSSIBLE...

At 704 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Perry to near Waukee to 8 miles south of
Avenue Of The Saints Event Center. Movement was northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Des Moines, Ames, West Des Moines, Ankeny, Urbandale, Johnston,
Clive, Indianola, Altoona, Waukee, Boone, Norwalk, Pleasant Hill,
Grimes, Perry, Nevada, Adel, Windsor Heights, Carlisle and Bondurant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and central Iowa.

LAT...LON 4116 9379 4151 9379 4150 9390 4190 9416
      4216 9365 4186 9330 4116 9317
TIME...MOT...LOC 1204Z 237DEG 30KT 4188 9408 4156 9386 4118 9374

Beerends

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:43 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago28 min
Jun 21, 4:14 AM CDTSpecial Weather StatementDMXCarroll31 min
Jun 21, 4:17 AM CDTSpecial Weather StatementDMXDallas28 min
Jun 21, 4:37 AM CDTSpecial Weather StatementDMXSac23 min
Jun 21, 4:46 AM CDTSevere Thunderstorm WarningDMXMonroe44 min
Jun 21, 5:18 AM CDTSpecial Weather StatementDMXAdair, Adams, Cass, Taylor57 min
Jun 21, 5:21 AM CDTSpecial Weather StatementDMXBoone24 min
Jun 21, 5:50 AM CDTSpecial Weather StatementDMXBoone55 min
Jun 21, 6:38 AM CDTSpecial Weather StatementDMXDallas, Madison52 min
Jun 21, 6:47 AM CDTSpecial Weather StatementDMXClarke, Decatur43 min
Jun 21, 7:05 AM CDTSpecial Weather StatementDMXPolk, Warren55 min
Jun 21, 8:32 AM CDTSpecial Weather StatementDMXAdams, Taylor58 min
Jun 21, 8:54 AM CDTSpecial Weather StatementDMXClarke, Decatur, Madison, Ringgold, Union66 min
Jun 21, 10:22 AM CDTRiver Flood WatchDMXPolk10 hr
Jun 21, 10:22 AM CDTRiver Flood WatchDMXDallas, Greene43 hr
Jun 21, 10:24 AM CDTRiver Flood WarningDMXPolk5 days
Jun 21, 3:37 PM CDTFlash Flood WatchDMXAppanoose, Davis, Decatur, Ringgold, Taylor, Wayne15 hr

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.